Log in
PMRGCAuk
8,237 members14,110 posts

Does pain from PMR move round the body

This is my first post. I am an 81-year-old woman who was very poorly for a long time before I was diagnosed with PMR in 2013. A dosage of 35 mg steroid then made me incredibly better within a week, and I started a gradual reduction of steroids which worked okay for some time. By the start of 2015 I had got down to 8 mg without too much trouble but spent 2015/2016 getting at times down to 4 mg but then being forced by the pain to jump up to a higher dose. In January 2017 my problems flared up and I went back up to 15 mg per day for a short time before reducing again to 5 and 8 mg.

In 2018 my pain got a lot worse and my GP referred me to the local Rheumatologist. The pain was then in my right hip and after tests this was thought to be the problem. I had an injection into the hip and this did seem to help, I was then able to lie in bed without pain.

On a second visit to the Rheumatologist this improvement was seen to confirm that the hip was the problem, further appointments were made and a hip surgeon was due to be asked to consider the situation.

For a few weeks the pain continued diminish and the pain was slightly better although it moved from the hip to the my right knee. Then two weeks ago the pain returned with a vengeance and for three or four days I could barely move. A physiotherapist who the Rheumatologist had asked me to see and my GP both agree the hip cannot be the problem. The GP has now put me on a 20 mg dose for a week then reducing to 10 mg in the second week since if this works it indicates the PMR must be the problem.

Is it common for the location of PMR pain to suddenly change? I am happy and hopeful that the increase will work. I take my first 20 mg today but would like your views on how I should reduce the dosage in the longer term.

19 Replies
oldestnewest

I don't think that sounds like typical PMR - though what is typical? However - your question sounds as if you have pain that moves from one joint to another? Or is that just the right hip and knee you are talking about? And it isn't bilateral? Has the doctor considered palindromic rheumatism? And why is a hip surgeon being involved?

Although - if you have a hip problem it is quite likely that the knee on the same side would suffer because of how you walk with hip problems. It does sound as if you may have trochanteric bursitis - it isn't uncommon in PMR but it can also happen independently. It won't show on x-rays but will respond to pred, slowly with oral pred and much faster with a steroid injection.

3 likes
Reply

The Rheumatologist did diagnose the hip problem as bursitis and I should have had steroid injection but due to a hospital cockup I was only injected with a long lasting anesthetic. Noone was quite sure why that seemed to improve things but he did not suggest redoing the injection with a steroid.

Do not know why he talked about getting a hip surgeon involved.

The right hip/knee have been causing most of the problem but there is some pain on the left side, my GP does not think it is bilateral. I had a back operation about 10 years ago and because the pain is not bilateral he does not think it is responsible for the present problems but I have my doubts.

Reply

Would agree with PMRpro re the bursitis - although I’m now off Pred I have it quite badly at the moment.

Mine is caused (I’m sure) because I waited so long for a knee replacement (on the other side, and which my GP thought he could “manage”) so was walking badly for a very long time. I have had it for best part of 2 years and at times it can be managed with a combination of steroid injections, massage and acupuncture. However at other times, like now and under extra stress because of recent successful knee op it flares and I get pain down outer side of thighs to knee.

I need another injection, but you are limited to 3 in a single joint in a 12 month period - I have to wait another 4 weeks!

If I was you I’d ask for the correct injection this time - and see if it helps!

Reply

But they aren't into a joint - mine aren't at least. And the Cleveland clinic says you can have up to 4 bursa injections per year.

my.clevelandclinic.org/heal...

Reply

No maybe not, but that’s what I was told by GP!

Reply

I wish my new pain dr would agree-- with you and the Cleveland Clinic. He uses only numbing med and no cortisone for bursitis, illogically, because he has injected cortisone into my spine recently, and because in his experience, not mine, it doesn't work!

Reply

What - doesn't work for bursitis? Then he's doing it wrong! I have had about 5 (in both hips twice and 1 repeat) steroid injections for hip bursitis and all have worked to a great extent first time. One hip each time (not the same one) was much better but not entirely gone so the first time I had a repeat injection which sorted it out perfectly. The last time, this spring my left hip has continued to niggle but only if I walk a lot - I just haven't got round to asking for a repeat...

Reply

I too respond really well to cortisone shots in the bursa (bursae?), and my former rheumatologist in Los Angeles always gave me them. Here in Virginia I am dependent on a pain specialist who has decided that they don't work. Possibly based on his personal experience of them- he's a runner. Or possibly it is a matter of economics, since the dr runs two pain clinics and makes more money from insurance doing spinal epidurals. Right now I'm off to see a osteopath!

Reply

No doubt - says it all! All the best - I had a great osteopath in the north of England. And even better Bowen therapists.

Reply

Interested that your new doc uses numbing med and no cortisone for bursitis. I think our doc had meant to use cortisone but maybe my injection did help me because of my bursitis - the doc was sure I had bursitis

Reply

All I can add is that reducing from 20 mgs to 10 mgs overnight is very steep. Can you negotiate a more gentle reduction with your doctor. The trouble is, I think Prednisalone helps most muscular skeletal pain amongst other things and will perhaps mask what is going on with you now. Were your PMR symptoms quite typical to begin with? I.e. Bilateral pain in the shoulders etc. Flu feelings, difficulty getting around, weight loss.

Welcome to the site by the way. I don’t think I have come across you before.

1 like
Reply

Yes I am new, have been looking at the site for several weeks and found it very helpful.

I am also don't like the rapid reduction and am doing it progressively. The increased dosage has already made made a huge difference.

Many thanks to you and everyone who has replied, I have found it really helpful

Reply

I'm not sure I can say anything new, but perhaps I can rearrange things in light of my own experience. If you want a clearer diagnosis, as opposed to the perfectly acceptable choice of allowing prednisone to help, there may be some distinctions to be made. You mention tests, a hip surgeon, and former back surgery. Have you had X-rays of your knees and hip; they might explain localized pain? What about blood work-- traveling RA (or palindromic RA) might show up in increased ESR or CRP?

I am new to PMR, but have had a few other autoimmune conditions and forms of arthritis. A combination of osteo and RA led to 2 knee replacements and pre-surgical osteoarthritis in one hip. as well as RA and osteo in my spine. The appearance of each new problem, with its attendant changes in my gait, has caused new pain in other joints, and BURSITIS. The pain is often on the opposite side of the diagnosed problem, because of the way I walk or sit. At levels close to 10 mg in the past, my pain has responded to pred. It also can succumb to some NSAIDs, targeted cortisone shots, and stronger pain killers. Right now my new bilateral symptoms (PMR) seem to require larger doses of steroids, which helps me at least to distinguish forms of pain. This may be very muddled and confusing and not relevant to your situation. I just thought I'd suggest that you might ask your GP and specialists about these other possibilities. Good luck!

1 like
Reply

Mine does, I haven't had it that long but it has been most places including my heel!

Stay Strong x

Reply

I would just add I can sympathise with you. I have been diagnosed with PMR/GCA although I didn't have the blood markers. Also had Sjogren's and know that I have had the symptoms 2 or 3 times over the years, I am 84, and am no wiser as to what caused me to get muscles in my lower back spasms when reducing the prednisolone. It must be something to do with the 3 fractures found in my lumber spine on having a MIR Scan. Am down to 12.5mg lowering to 11.5mg. Am not looking forward to any more hiccups! As it has happened twice and am not over it and it seemed to affect my internal muscles as well, very strange.

All the best. Beryl

Reply

Hi again gables 123 This predictable text has changed it to MIR again meant to be MRI Scan. BTW i was diagnosed this May and started on 40mg prednisolone.

Reply

Yes with me it goes all over, last week was quite unable to walk with pain in knee and leg, this week it has moved to shoulder and neck, and knee is ok,I had to go back to 10 mg pred to get some relief,

Reply

That really isn't typical of PMR - but it is typical of palindromic rheumatism which can be confused with PMR when it first starts.

Reply

Mine initially did move around, or better stated, spread, pre-diagnosis, starting in the butt for 6 months, then in the knees and thighs. Then every two weeks progressed into the shoulders, the elbows and the neck.

Reply

You may also like...